Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

July 3, 2013Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2013, 8:08 PM MDT for Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 8:08 PM MDT (02:08 UTC)
Expired
Jul 3, 2013, 9:15 PM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 151 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KMAF 040208
SVRMAF
NMC025-040315-
/O.NEW.KMAF.SV.W.0149.130704T0208Z-130704T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM MDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM MDT

* AT 805 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF CAPROCK...OR 19 MILES NORTHWEST OF TATUM...MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  CAPROCK...
  NORTHWESTERN LEA COUNTY...
  WESTERN LEA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3345 10348 3299 10348 3301 10377 3319 10377
      3340 10371 3346 10366
TIME...MOT...LOC 0208Z 019DEG 17KT 3337 10361

$$
2 follow-up statements
458 
WWUS54 KMAF 040230
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM MDT WED JUL 3 2013

NMC025-040315-
/O.CON.KMAF.SV.W.0149.000000T0000Z-130704T0315Z/
LEA NM-
830 PM MDT WED JUL 3 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WEST CENTRAL LEA COUNTY...

AT 828 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHWESTERN LEA COUNTY...OR ABOUT 22 MILES WEST OF
TATUM...MOVING SOUTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL LEA COUNTY AND EXTREME WEST CENTRAL LEA COUNTY.

LAT...LON 3328 10374 3327 10368 3329 10353 3299 10348
      3301 10377 3319 10377
TIME...MOT...LOC 0231Z 019DEG 17KT 3317 10369

$$
357 
WWUS54 KMAF 040253
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM MDT WED JUL 3 2013

NMC025-040303-
/O.CAN.KMAF.SV.W.0149.000000T0000Z-130704T0315Z/
LEA NM-
853 PM MDT WED JUL 3 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LEA COUNTY IS
CANCELLED...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3328 10374 3327 10368 3329 10353 3299 10348
      3301 10377 3319 10377
TIME...MOT...LOC 0253Z 019DEG 17KT 3304 10374

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:40 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 4:40 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT WED JUL 3 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL AREAWIDE DURING THE NEXT 24 HOURS.
THE ONLY EXCEPTION MAY BE KCNM WHERE TSRA COMING OFF THE HIGHER
TERRAIN COULD AFFECT THE TERMINAL.  WILL LEAVE MENTION OUT OF THE
FORECAST SINCE PROBABILITY IS SO LOW.  OTHERWISE, SOUTH TO SOUTHEAST
WINDS WILL PREVAIL WITH ONLY SOME MID AND HIGH CLOUDS STREAMING
SOUTH OVER THE REGION.  67

&&

.PREV DISCUSSION... /ISSUED 212 PM CDT WED JUL 3 2013/

DISCUSSION...
12Z MODEL RUNS HAVEN/T CHANGED MUCH FROM YESTERDAY WITH THE GENERAL
IDEA THAT THE SUBTROPICAL RIDGE WILL BUILD BACK EASTWARD BY FRI
WITH GENERAL WARMING TREND UNDERNEATH THE INCREASING MID LEVEL
HEIGHTS. CONVECTION AGAIN EXPECTED TO DEVELOPED IN THE NE NM
HIGHLANDS AND ACROSS SRN NM MTNS TRACKING SWD REST OF AFTERNOON
AND EVENING. LOW LEVEL MSTR IS RATHER LIMITED ACROSS THE TRANS
PECOS AND PB THEREFORE CHANCES ARE AT A MIN THERE TODAY. THERE IS
AN UPPER LEVEL SPEED MAX THAT IS FCST MOVE THRU PANHANDLE TONIGHT
RESULTING IN DEVELOPMENT OF CONVECTION WHICH WILL HAVE A GOOD
CHANCE TO TRACK INTO THE NRN PB BTWN 12Z-18Z THURS...BUT PROBABLY
DISSIPATING AS IT DOES. STILL WILL CONTINUE TO KEEP LOW END SCT
POPS IN FCST TO ACCOUNT FOR THIS ESPECIALLY ACROSS THE N-NE. SAID
PRECIP MAY PUSH OUT AN OUTFLOW BOUNDARY THAT INSTABILITY/STORMS MAY
FOCUS ALONG THURS PM ACROSS THE W PB. ECMWF DEPICTS BEST SHRTWV
LATE THUR PM AND HAVE OTHERWISE KEPT SLIGHT CHANCE POPS IN THE
W-NW. AS RIDGE BUILDS FARTHER E FRIDAY MID LEVEL MST AXIS/THETA-E
RIDGE WILL SHIFT EWD AND THIS WILL FAVOR AT LEAST SCT POPS FROM
THE GDP MTNS NWD. STEERING FLOW WILL FAVOR STORMS TO MOVE SE OUT
OF THE MTNS SO SCT POPS ARE WARRANTED FARTHER E TOO AND WILL MAKE
ADJUSTMENT TO GRIDS FOR THIS. SAT POPS WILL MOSTLY BE CONFINED
TO/NEAR GDP/DAVIS MTNS WITH LESS FAVORABLE NE MID LEVEL WIND
DEVELOPING AND DIMINISHING POPS ACROSS THE PB. WARMING TREND IS
CLEARLY SEEN IN THE TIME SERIES OF THE 85H TEMPS WITH ABOUT 1-1.5C
WARMING EACH DAY THRU SAT. THEREAFTER MOSTLY DRY ACROSS THE PLAINS
WITH LOW END SLIGHT/ISOLD POPS ACROSS FAR W AT BEST. HIGH TEMPS WILL
BE SEASONAL TO SLIGHTLY ABOVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  93  68  95  /  30  30  10  10
BIG SPRING TX              65  91  68  95  /  30  30   0  10
CARLSBAD NM                65  96  69  98  /  30  20  10  30
DRYDEN TX                  68  97  69  97  /  10  10   0  10
FORT STOCKTON TX           68  95  70  99  /  20  20  10  10
GUADALUPE PASS TX          64  88  67  89  /  30  20  10  30
HOBBS NM                   61  92  65  93  /  20  20  10  20
MARFA TX                   55  88  60  90  /  10  20  10  30
MIDLAND INTL AIRPORT TX    65  93  69  96  /  30  30  10  10
ODESSA TX                  67  94  69  96  /  30  30  10  10
WINK TX                    66  97  70 101  /  30  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 3, 1:43 PM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED JUL 3 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 PM CDT WED JUL 3 2013 /143 PM MDT WED JUL 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
INDEPENDENCE DAY MORNING. THE BEST CHANCE OF STORMS WILL BE ACROSS
SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND
CLOUD TO GROUND LIGHTNING. HAIL WILL BE POSSIBLE ACROSS SOUTHEAST
NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
THE GUADALUPE AND DAVIS MOUNTAINS INDEPENDENCE DAY AFTERNOON AND
FRIDAY AFTERNOON AND EVENING. THUNDERSTORM CHANCES WILL DECREASE TO
ISOLATED FURTHER EAST. A FEW STORMS COULD BECOME STRONG PRODUCING
HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 3, 7:23 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT WED JUL 3 2013

NMZ029-040230-
NORTHERN LEA COUNTY-
723 PM MDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN LEA COUNTY UNTIL 830 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST OF CAPROCK AT
723 PM MDT...MOVING SOUTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50
MPH...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER NOW.

&&

LAT...LON 3308 10334 3315 10377 3339 10377 3340 10373
      3357 10372 3357 10335
TIME...MOT...LOC 0123Z 012DEG 22KT 3355 10347

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:12 PM MDTSpecial Weather StatementMAFLea48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.